Had MS for about 15 years and got along fairly well until November last year, when pain started in my foot. It started in the left foot then four days later the right. It was so bad that I couldn't walk, and still can't. A while after this started I had a swelling on my ankle. I now get muscle spasms and these seem to make the swelling change in size and colour. When the spasms are bad the swelling gets bigger and turns a blue-black, when the spasms subside the swelling shrinks and the skin returns to a normal colour. I am on Neurontin for the pain, which does nothing. Hope someone can help.
Are you taking anti-inflamitory? I often have ankle swelling, but only in the one that had staff infection for 1.5 years. Teh Betaseron has actually reduced it, or is it the Naproxin that I take with the shots? Quix?
Is your neuro following this? What does he or she say? Also your PCP. Remember that we can get diseases or illnesses not related to MS.
I'm no doctor, but I'm guessing what you describe is not part of MS. If you are on a high dose of Neurontin (?), that should be helping the pain if it is neuropathic. Also, neuropathic pain arises from nerves, and not from injury to the actual sites of the pain. You do have visible injuries there, swelling and discoloration.
From another perspective, though, maybe this really is from MS, but it isn't neuropathic, it's from the spasms. If you are having major muscle spasms, that could really injure your feet, possibly causing swelling and bruising. Perhaps the earliest symptoms were spasms small enough that you just experienced them as pain, and when they got bigger, the swelling and bruising started.
I sure hope Quix comments on this. But in any case I think you should pursue this aggressively. If the problem is spasms, there are meds for that.
My very first instinct is this is something different from the MS, but I'm not a doctor. That is strictly a long-distance guess from me. The other part of that instinct tells me you need to be seen pretty soon by a doctor who can thoroughly evaluate what is going on. The discoloration on top of the swelling leads me to think of peripheral artery problems - have you experienced ciruclation problems in the paast?
As for your neurontin not working, you may have been on it so long that you body has become conditioned to it. That is another good reason to talk to your neor and discuss a change of medicines.
Both of these - your feet in pain and the swelling are very real reasons to see a doctor, and soon. Please check there and then let us know what the official word is, ok?
Neuropathy can cause swelling in the following way. If you don't move your foot, as in walking, or flexing it up and down, then the blood circulation becomes stagnant. It does this because our feet and legs depend on the contraction of the muscles to squeeze the veins and help the blood flow back up to the heart. This can cause swelling since the blood and fluid in the tissues cannot be moved.
I do not know your exact cause of the swelling, but what I explained above, does happen in M.S.
Please see your neuro. You may want to try Cymbalta for neuropathic pain. It is recommended and I would ask the neuro.
What Elaine tells you, now makes perfect sense to me. I was getting the connection with the spasms and the swelling.
As all the posters have said, it's time you got to a doctor to look into this problem.
I might also suggest that if the Neurontin is not working anymore, that you also talk to your doctor about taking you off. I was up to 3,500 mgs. a day of Neurontin and could not see any improvement, so I eventually went off entirely.
I just heard something in the news within the last couple of days about how the makers of Cymbalta have removed their claim that this medication helps neuropathic pain. I don't like to over-ride what Elaine says, since she is a nurse. I just wanted to let both of you know what I heard on the news. Elaine, you may be able to ask one of your colleages whether this is correct information. I don't want to give false information out.
Keep us updated Brin. I am interested in knowing what your doctor thinks about all this. Especially as it relates to MS.
Many thanks for your comments. The vein problem was one that occured to me. I forgot to mention that I have seen a doctor and he says it's a bruise and I have hit it or, because the muscles are weak, twisted it whilst walking. I explained to him that I definately have not hit it and as I have not walked since November could not have twisted it. To this he just ummmed and said "well it's still a bruise, put some ice on it". He then left. The other problem is the neuro. I see him once a year and if I have a problem in between, have to wait about six months to see another one. I have a physio coming soon, I think i'll try to get him to put in some input to the medical profession.
Once again, many thanks.
Will keep you posted.
I m a case of MS...from past 15 yrs..
but mild spasms ...but now from past 2 months i have numbness and tingling in my legs...and off late started to see swelling on my foot and leg..can someone advice please.
Please try going to acupuncturist and or licensed massage therapist. I have been going for pain in knee, hip and legs. I have been diagnosed since 1994 and praise God I can still walk. Sometimes there's more help than taking medicines. Trust me when I say that. Going to AC/LMT really get to the root of the issue involving body structural and therapeutic
therapy. I've learned and believe that being unbalanced can trigger so much. My knee and legs were hurting so bad and realized one leg was longer than the other which caused me have problems and now with treatment I can see/feel a tremendous difference. So please try that or a reflexologist to treat trigger points that also cause us to have these symptoms/problems.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.